Heavy Snow, New Castle
- When
- January 25, 9:00 PM EST to January 26, 12:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Heavy snow fell from the second half of the evening on the 25th through Monday morning the 26th across Delaware. Accumulations averaged between 4 and 6 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy snow fell from the second half of the evening on the 25th through Monday morning the 26th across Delaware. Accumulations averaged between 4 and 6 inches. After the snow ended, some spotty freezing drizzle or light freezing rain fell for the rest of the day across southern sections of the state. Most schools were closed on the 26th, especially in the southern part of the state. State and county government offices were also closed. Delaware State Police reported around 100 accidents, half of them involved vehicles sliding into ditches. Specific accumulations included 6.5 inches in Smyrna (Kent County), 5.0 inches in Woodside (Kent County), Laurel and Milford (Sussex County), 4.5 inches in Dover (Kent County) and Wilmington (New Castle County) and 4.0 inches in Georgetown (Sussex County) and at the New Castle County Airport. The snow was caused by a low pressure system that developed in the lower Tennessee Valley during the morning of the 25th. A second low pressure system then developed off the South Carolina coast that evening. The second low pressure system became the primary low and moved northeast. It passed close to Wilmington, North Carolina around 1 a.m. EST on the 26th and just east of Hatteras, North Carolina around 7 a.m. EST on the 26th before it moved farther offshore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 25, 8:50 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 PM EST SUN JAN 25 2004
A QUICK UPDATE WILL BE DONE TO SPRUCE UP THE WORDING TO MATCH
CURRENT CONDITIONS. THE SNOW IS CURRENTLY MOVING INTO SE PA/DE/MD
ZONES AND WILL SPREAD RAPIDLY EAST. THE SNOW COMES IN QUICKLY AND
VSBY DROP BLO 1 MI IN MD/VA...BUT THEN REVERSE TO OVER A MILE A
COUPLE HRS LATER. FCST SNOWFALL AMOUNTS GENLY LOOK REASONABLE BASED
ON THIS ALTHOUGH THE LATEST RUC SUGGESTS AMNTS COULD BE NEAR THE TOP OF
THE RANGE IN SRN DEL. LOOKING AT FCST SOUNDINGS...IT DOES NOT APPEAR
ANY AREAS EXCEPT EXTREME SRN SUSSEX IN DEL WILL HAVE CHANGED TO
SLEET BEFORE SUNRISE...SO WORDING WILL DROP THIS IN THE OVERNIGHT
PERIOD. FCST TEMPS NEEDED TO BE DROPPED A NOTCH BASED ON OBS AND
GRIDDED DEWPTS DROPPED SIGNIFICANTLY BASED ON OBS.
ALL HEADLINES REMAIN AS WERE PREVIOUSLY.
RNS
---------------------------------------------------------------
.SYNOPSIS...
OVRRNG SITUATION SETTING UP TNGT AS WARM AIR RIDES UP ON TOP OF THE
FRIGID AIR NOW IN PLACE. PRIMARY LOW APCHS FM THE SW TNGT AND LOSES
ENERGY MON AS UPPER ENERGY PULSES BY ESPCLY MON NIGHT. SECONDARY LO
DVLPS OFF THE MID ATLC CST MON NITE ERY TUE AND MOVS SLOLY UP THE
CST LATER TUE TUE NITE...PULLING OFSHR WED. THIS WILL DRAW COLDER
AIR BACK INTO THE REGION TUE NITE AS PCPN MOSTLY SHUTS OFF DURG WED.
&&
.DISCUSSION...
FOR TNGTS SNOW EVENT...WL SHADE ADVY AREA SOUTH A LTL BIT AS UPPER
SUPPORT IS LACKING N OF SE PA AND SRN NJ...AND WL ALSO TAKE WRNG
DOWN TO ADVY FOR A FEW ZONES...ALG THE NRN FRINGE OF WHERE THE WRNGS
WERE. SEE THE APPROPRIATE PRODUCTS INCLUDING THE WATCH/WRNG/ADVY
SECTION BLO.
OTHERWISE...MODELS ARE COMING INTO SHARPER FOCUS TDA IN DEPICTING AT
LEAST TWO PSBLY THREE DISCRETE EVENTS...WITH FIRST EVENT TNGT INTO
MON MRNG MAINLY SRN HALF OF THE CWA WITH SNOW THE MAIN PROBLEM.
THEN...NEXT EVENT APPEARS MON NGT IN THE FORM OF LGT PCPN...PTYP
PROBLEMATICAL BUT MODELS ARE CONSISTENT IN WARMIONG US UP A GOOD
BIT. HOWEVER...FEEL THE ETA IS BETTER WITH TEMP REPRESENTATION SO
PSBLY A GOOD BIT OF ZR OR ZL WL OCCUR...XCPT FAR NE WHERE S/IP AND
ZR AT LWR ELEVS IS PSBL. OMEGAS ARE FAIRLY STG FOR THIS TIME BUT
LACK OF PENETRATION INTO DENDRITIC GROWTH ZONE IS LIKELY TO LIMIT
SNOW AND HENCE AMTS NW SXNS. IN THE INTERIM PDS...LATER MON AND ERY
TUE...JUST SOME BREAKS OR SCT LGT PCPN WL BE IN THE GRIDS. THEN...
THE MAIN EVENT IS FORESEEN FOR LATE TUE TUE NITE INTO WED WITH
SLO-MOVG 2NDRY MOVG TO JUST OFF OR ALG THE CST...PULLING OFF DURG
WED. COLDER AIR IS LIKELY TO RETURN DURING TUE NITE AND CHG MIXED
PCPN BACK TO SNOW WITH SOME HEFTY AMTS PSBL MAINLY NRN HALF OF AREA
SPCLY FAR N. AT THIS POINT...OUR CHOICES ARE TO PUT UP A WATCH IN
CONJUNCTION WITH CURRENT EVENTS ADVYS AND WRNGS...BUT IT IS THOUGHT
BEST TO ISSUE A SEPARATE SPSPHL OUTLOOK STATEMENT TO DESCRIBE
POTENTIAL FOR THIS STORM FOR LATE IN THE 4TH AND LATER TIME PDS SO
AS TO AVOID EXCESSIVE CONFUSION.
OVERALL THE GFS WAS PREFERRED ON STRENGTH AND TIMING BUT LO LVL
TEMPS WERE HEDGED TWD THE ETA. TEMPS MON NITE NOT LIKELY TO DROP
MUCH...PBLY WL BE STEADY.
&&
.MARINE...
NO SCA ATTM...BUT SCA WILL LIKELY BE NEEDED AGAIN MON AS LOW PRES
STARTS TO DVLP NEAR CAPE HAT.
&&
.PRELIMINARY POINT TEMPS/POPS...
MPO 4 14 16 21 / 70 70 60 60
ABE 13 21 23 23 / 100 70 60 60
RDG 17 24 26 25 / 100 70 60 60
PHL 18 30 32 32 / 100 70 60 60
12N -1 12 14 17 / 70 70 60 60
SMQ 13 21 23 27 / 70 70 60 60
TTN 16 26 28 30 / 100 70 60 60
MIV 21 33 35 34 / 100 70 60 60
N55 21 34 36 34 / 100 70 60 60
ACY 21 33 35 34 / 100 70 60 60
ILG 19 29 31 33 / 100 70 60 60
DOV 21 33 35 35 / 100 70 60 60
GED 21 33 35 36 / 100 70 60 60
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVY TNGT INTO MON PAZ060-067-068-070-071.
NJ...WINTER STORM WRNG TNGT INTO MON MRNG NJZ016-021-023-024.
WINTER WEATHER ADVY TNGT INTO MON NJZ017>020-022-025>027.
DE...WINTER STORM WRNG TNGT INTO MON MRNG ALL ZONES.
MD...WINTER STORM WRNG TNGT INTO MON MRNG ALL ZONES.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 602 AM EST SUN JAN 25 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251101- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 602 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MOST OF THE AREA.PLEASE REFER TO WWUS41 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... A SECONDARY LOW PRESSURE MAY BRING ANOTHER SHOT OF WINTRY PRECIPITATION TUESDAY AND TUESDAY EVENING. .SPOTTER CALL TO ACTION STATEMENT... NO ACTIVATION REQUESTED AT THIS TIME, BUT SNOWFALL ACCUMULATIONS WILL BE APPRECIATED.
WINTER STORM OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 304 PM EST SUN JAN 25 2004 NJZ001-007-008-PAZ054-055-062-261000- CARBON PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ- 304 PM EST SUN JAN 25 2004 ...LIGHT SNOW AND SLEET EXPECTED THROUGH MONDAY NIGHT... ...THE POTENTIAL EXISTS FOR HEAVIER SNOW LATE TUESDAY AND TUESDAY NIGHT... A COMPLEX STORM SYSTEM WILL AFFECT THE REGION WITH A ONE TWO WEATHER PUNCH FOR THE UPCOMING WEEK. THE REGION WILL BE NEAR THE NORTHERN FRINGE OF A PRECIPITATION SHIELD FROM LATE TONIGHT THROUGH MONDAY NIGHT ASSOCIATED WITH A SURGE OF GULF COAST MOISTURE. LIGHT SNOW...MIXED WITH SLEET AT TIMES...SHOULD ACCUMULATE AS MUCH AS TWO INCHES BY LATE MONDAY AFTERNOON. A WINTRY MIX OF SNOW...SLEET AND FREEZING DRIZZLE IS EXPECTED FOR MONDAY NIGHT AND EARLY TUESDAY. IF THIS DOES DEVELOP...VERY SLIPPERY CONDITIONS WOULD OCCUR AND WINTER WEATHER ADVISORIES COULD BE NEEDED FOR MONDAY NIGHT. LATER ON TUESDAY...ROUND TWO OF THIS WEATHER SYSTEM PULLS ITSELF TOGETHER AS AN AREA OF LOW PRESSURE QUICKLY DEEPENS OFF THE NEW JERSEY COAST. DEPENDING UPON HOW QUICKLY THIS LOW PRESSURE SYSTEM DEVELOPS WILL TELL THE STORY ON HOW MUCH HEAVY SNOW CAN DEVELOP IN THE REGION TUESDAY AND TUESDAY NIGHT. THERE IS STILL MUCH UNCERTAINTY TO THE TIMING OF THIS EVENT AND HOW MUCH MOISTURE IT WILL HAVE...BUT THE POTENTIAL FOR A SIGNIFICANT SNOWFALL EVENT EXISTS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE ADDITIONAL WATCHES FROM THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION, VISIT OUR WEB SITE AT: WWW.WEATHER.GOV/ER/PHI (IN LOWER CASE). SZATKOWSKI
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385286, 5385283, 5385284, 5385285.